Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 186, NWS Sioux Falls, SD

August 5, 2014Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 5, 2014, 6:25 PM CDT for Gregory County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2014, 6:25 PM CDT (23:25 UTC)
Expired
Aug 5, 2014, 7:00 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS53 KFSD 052325
SVRFSD
SDC053-060000-
/O.NEW.KFSD.SV.W.0186.140805T2325Z-140806T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 700 PM CDT

* AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERRICK...
  AND MOVING EAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9894 4303 9895 4310 9925 4321 9921
TIME...MOT...LOC 2325Z 279DEG 11KT 4315 9914

HAIL...1.00IN
WIND...<50MPH

$$

DUX
2 follow-up statements
678 
WWUS53 KFSD 052339
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT TUE AUG 5 2014

SDC053-060000-
/O.CON.KFSD.SV.W.0186.000000T0000Z-140806T0000Z/
GREGORY SD-
639 PM CDT TUE AUG 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
GREGORY COUNTY UNTIL 700 PM CDT...

AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HERRICK...AND
MOVING EAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL GREGORY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4322 9896 4304 9897 4311 9921 4320 9919
TIME...MOT...LOC 2340Z 279DEG 11KT 4314 9908

HAIL...1.00IN
WIND...<50MPH

$$
356 
WWUS53 KFSD 052353
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT TUE AUG 5 2014

SDC053-060002-
/O.EXP.KFSD.SV.W.0186.000000T0000Z-140806T0000Z/
GREGORY SD-
653 PM CDT TUE AUG 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREGORY COUNTY WILL
EXPIRE AT 700 PM CDT...

THE STORM WHICH PROMPTED THE WARNING CONTINUES TO SHOW WEAKENING 
SIGNS...AND MAY NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS IS STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4322 9896 4304 9897 4311 9921 4320 9919
TIME...MOT...LOC 2352Z 279DEG 11KT 4313 9903

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:23 PM CDT, 2 minutes earlier.

Area forecast discussion, Aug 5, 6:23 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT TUE AUG 5 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 252 PM CDT TUE AUG 5 2014

BAND OF SHOWERS AND THUNDERSTORMS ALONG 700 MB FRONT WILL CONTINUE
THROUGH THIS AFTERNOON FROM AROUND 9V9 TO SLB AS SURFACE LOW OVER
WESTERN NEBRASKA SLIDES SLOWLY SOUTHEAST. EXPECT THIS PRECIPITATION
TO BECOME MORE WIDESPREAD AFTER 00Z...MAINLY ALONG AND SOUTH OF I90
AS 850 MB FRONTOGENESIS STRENGTHENS. AREAS OF HEAVIER RAINFALL ARE
POSSIBLE THROUGH WEDNESDAY AFTERNOON AS THIS SYSTEM SHIFTS SLOWLY
SOUTHEAST. BEST CHANCE FOR HEAVY RAIN WILL BE SOUTH OF A LINE FROM
9V9 TO MHE TO FSD TO SPW. MOSTLY CLOUDY SKIES AND INCREASING
DEWPOINT TEMPERATURES WILL KEEP OVERNIGHT LOWS SEASONABLY MILD
TONIGHT...FOLLOWED BY COOL HIGHS ON WEDNESDAY IN THE RAIN AND CLOUDY
SKIES. WINDS WILL REMAIN PRETTY LIGHT...GENERALLY LESS THAN 10
KTS...FROM A MAINLY EASTERLY DIRECTION THROUGH WEDNESDAY AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 252 PM CDT TUE AUG 5 2014

ACTIVE PATTERN FOR THE NEXT FEW DAYS AS A SERIES OF WAVES PASS
THROUGH THE AREA WITHIN ZONAL FLOW.  AGREE WITH PREVIOUS
FORECASTER/S ASSESSMENT THAT CONVECTIVE TRENDS WILL GENERALLY BE ON
THE DOWNWARD TREND FROM WEST TO EAST THROUGH THE DAY
THURSDAY...THOUGH 12Z MODELS WERE SLIGHTLY SLOWER WITH THE
PROGRESSION OF THE SYSTEM.  HAVE THEREFORE SLOWED POPS A BIT
ESPECIALLY IN THE EAST...AND CONTINUED TO KEEP TEMPERATURES ON THE
COOL SIDE OF GUIDANCE.

UNSETTLED PATTERNED WITH A GENERAL WARMING TREND IS EXPECTED FRIDAY
INTO SATURDAY AS PARADE OF SHORT WAVES CONTINUE TO MOVE THROUGH THE
AREA.  MODELS ARE VERY INCONSISTENT WITH PRECISE LOCATION OF THE
FEATURES...ESPECIALLY IN THE LATTER HALF OF THE WEEKEND WHERE SOME
OF THE VORTICITY LOBES APPEAR TO BE CONVECTIVELY INDUCED.

COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY INTO
SUNDAY NIGHT WITH A MORE STABLE ENVIRONMENT PREVAILING THROUGH THE
FIRST PART OF NEXT WEEK.  GFS MODEL IS SLIGHTLY SLOWER WITH THE
FRONT...POTENTIALLY AFFECTED BY THE STRENGTH OF THE RIDGE ACROSS THE
SOUTHERN US.  WITH THE EXPECTATION OF SCATTERED STORMS THROUGH THE
WEEKEND...DID NOT NECESSARILY BUY INTO THE STRONGER RIDGE...AND
THUS HAVE SIDED WITH THE FASTER FRONTAL PASSAGE.  HAVE REMOVED ALL
MENTION OF POPS AFTER SUNDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 617 PM CDT TUE AUG 5 2014

SHOWERS WILL PERSIST INTO THE EVENING HOURS...BEFORE ADDITIONAL
THUNDERSTORMS BEGIN TO DEVELOP AND LIFT NORTHWARD LATER THIS EVENING.
DUE TO THE LIGHT ACTIVITY...WILL CONTINUE TO MENTION SHOWERS ABSENT
CONVECTION. HIGHEST PROBABILITIES FOR THUNDER WILL RETURN AFTER
03Z...BUT ANTICIPATING ONLY SCATTERED EMBEDDED THUNDER.

RAIN WILL BE MORE PREVALENT AT FSD/SUX WITH THE POTENTIAL THAT HON
COULD BE ON THE NORTHERN EDGES FOR MOST OF THE NIGHT. AS MOISTURE
BUILDS IN THE REGION...ANTICIPATING A DROP IN CEILINGS AFTER
MIDNIGHT. PERHAPS MVFR TO START WITH...AND A DROP TO IFR CONDITIONS
AROUND DAYBREAK AND INTO WEDNESDAY MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...GILLISPIE
LONG TERM...
AVIATION...DUX
Hazardous weather outlook, Aug 5, 11:00 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE AUG 5 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-061030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
1100 AM CDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF THE AREA TODAY...BECOMING LIKELY BY TONIGHT. WHILE
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME OF THE STORMS
THAT DEVELOP ALONG THE LOWER MISSOURI RIVER CORRIDOR COULD PRODUCE
SMALL HAIL AND GUSTY WINDS LATE THIS AFTERNOON AND EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY WITH STORMS
THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON WEDNESDAY.
WHILE SEVERE WEATHER IS NOT EXPECTED...STORMS THAT DEVELOP THROUGH
THE SIOUX CITY TO STORM LAKE CORRIDOR COULD PRODUCE SMALL HAIL AND
GUSTY WINDS ON WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.